Alert archive / Utah / Flood Watches in 2017

Flood Watch 4, NWS Salt Lake City, UT

May 11, 2017

NWS Salt Lake City, UT issued this flood watch at May 11, 2017, 5:17 PM MDT. It took effect at May 12, 2017, 9:00 PM MDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
May 11, 2017, 5:17 PM MDT (23:17 UTC)
In effect from
May 12, 2017, 9:00 PM MDT
Expired
May 13, 2017, 12:00 PM MDT
In force
15 hr
Issued by
NWS Salt Lake City, UT
Flood severity
None

The text

As transmitted.

756 
WGUS65 KSLC 112317
FFASLC

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Salt Lake City UT
517 PM MDT Thu May 11 2017


UTZ004-006-008-130000-
/O.NEW.KSLC.FA.A.0004.170512T1600Z-170515T1800Z/
/00000.0.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southern Wasatch Front-Wasatch Mountain Valleys-
Wasatch Mountains South of I-80-
Including the cities of Lehi, Provo, Nephi, Huntsville, 
Park City, Heber City, Alta, and Brighton
517 PM MDT Thu May 11 2017

...FLOOD WATCH IN EFFECT FROM FRIDAY MORNING THROUGH MONDAY
MORNING...

The National Weather Service in Salt Lake City has issued a

* Flood Watch for the Provo River below Deer Creek Dam through
  Provo City to Utah Lake.

* From Friday morning through Monday morning

* Deer Creek Dam located along the Provo River is forecast to
  release large volumes of water into the Provo River beginning
  Friday morning. The releases are required to make space in the
  upstream reservoir for the upcoming spring snowmelt runoff.

* Beginning Friday morning dam operators will begin ramping up
  releases...peaking Saturday morning...where flows are forecast
  to reach around 1750 cubic feet per second (CFS) and 10.30 ft.
  state elevation.  Flows are anticipated to fluctuate near this 
  volume for the foreseeable future.

* Homes along the Provo River in Provo City may experience minor
  damage due to the high water. Additionally...the river at this
  flow will be extremely dangerous...cold..and swift. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$

For more information from NOAA/s National Weather Service Visit...
http://weather.gov/saltlakecity
7 follow-up statements
279 
WGUS65 KSLC 120040
FFASLC

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Salt Lake City UT
640 PM MDT Thu May 11 2017

UTZ004-006-008-122200-
/O.EXT.KSLC.FA.A.0004.170513T1200Z-170515T1800Z/
/00000.0.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southern Wasatch Front-Wasatch Mountain Valleys-
Wasatch Mountains South of I-80-
Including the cities of Lehi, Provo, Nephi, Huntsville, 
Park City, Heber City, Alta, and Brighton
640 PM MDT Thu May 11 2017

...FLOOD WATCH NOW IN EFFECT FROM SATURDAY MORNING THROUGH MONDAY
MORNING...

The Flood Watch is now in effect for

* The Provo River below Deer Creek Dam through Provo City to Utah
  Lake.

* From Saturday morning through Monday morning

* Deer Creek Dam located along the Provo River is forecast to
  release large volumes of water into the Provo River beginning
  Friday morning. The releases are required to make space in the
  upstream reservoir for the upcoming spring snowmelt runoff.

* Beginning Friday morning dam operators will begin ramping up
  releases from Deer Creek Reservoir into the Provo River. The
  Provo river is expected to reach flood stage Saturday
  morning...where flows are forecast to reach around 1800 cubic
  feet per second (CFS) with a stage near 10.30 feet. Flows are 
  anticipated to fluctuate near this volume for the foreseeable 
  future.

* Homes along the Provo River in Provo City may experience minor
  damage due to the high water. Additionally...the river at this
  flow will be extremely dangerous...cold..and swift. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$

For more information from NOAA/s National Weather Service Visit...
http://weather.gov/saltlakecity
382 
WGUS65 KSLC 120405
FFASLC

Flood Watch
National Weather Service Salt Lake City UT
1005 PM MDT Thu May 11 2017

UTZ004-006-008-122300-
/O.CON.KSLC.FA.A.0004.170513T1200Z-170515T1800Z/
/00000.0.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southern Wasatch Front-Wasatch Mountain Valleys-
Wasatch Mountains South of I-80-
Including the cities of Lehi, Provo, Nephi, Huntsville, 
Park City, Heber City, Alta, and Brighton
1005 PM MDT Thu May 11 2017

...FLOOD WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH
MONDAY MORNING...

The Flood Watch continues for

* A portion of northern Utah, including the following areas, 
  Southern Wasatch Front, Wasatch Mountain Valleys, and Wasatch 
  Mountains South of I-80.

* From Saturday morning through Monday morning

* Deer Creek Dam located along the Provo River is forecast to
  release increase water into the Provo River beginning Friday 
  morning. The releases are required to make space in the upstream
  reservoir for the upcoming spring snowmelt runoff. 

* Beginning Friday morning dam operators will be ramping up
  releases from Deer Creek Reservoir into the Provo River. The
  Provo river is expected to reach flood stage Saturday
  morning...when flows are forecast to reach around 1800 cubic 
  feet per second (CFS) with a stage near 10.30 feet. Flows are 
  anticipated to fluctuate near this volume for the foreseeable 
  future. 

* Homes along the Provo River in Provo City may experience minor
  damage due to the high water. Additionally...the river at this
  flow will be extremely dangerous...cold..and swift.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$

For more information from NOAA/s National Weather Service Visit...
http://weather.gov/saltlakecity
003 
WGUS65 KSLC 121808
FFASLC

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Salt Lake City UT
1208 PM MDT Fri May 12 2017

UTZ001-007-130600-
/O.EXB.KSLC.FA.A.0004.170513T0300Z-170513T1800Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cache Valley/Utah Portion-Wasatch Mountains I-80 North-
Including the cities of Logan, Smithfield, Woodruff, and Randolph
1208 PM MDT Fri May 12 2017

...FLOOD WATCH IN EFFECT FOR THE LOGAN RIVER ABOVE CUTLER
RESERVOIR FROM 9 PM MDT THIS EVENING THROUGH SATURDAY MORNING...

The Flood Watch is now in effect for

* The Logan River above Cutler Reservoir including Logan City

* From 9 PM MDT this evening through Noon MDT Saturday

* Very warm temperatures over the last few days and again this
  afternoon will continue to increase the efficiency of snowmelt
  across the higher elevations of the Logan River drainage. This
  will cause the Logan River to rise to near flood state later 
  this evening into early Saturday. 

* Flood stage is 5.0 feet or 1370 CFS. The river may reach flood
  stage for a short period early Saturday morning. At flood stage,
  damage will occur along the Logan River in Logan Canyon. 
  Additionally, the confluence between the Logan River and the 
  Blacksmith Fork River will flood the housing development along 
  State Route 89/91 near Logan City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$

UTZ004-006-008-130600-
/O.CON.KSLC.FA.A.0004.170513T1200Z-170515T1800Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southern Wasatch Front-Wasatch Mountain Valleys-
Wasatch Mountains South of I-80-
Including the cities of Lehi, Provo, Nephi, Huntsville, 
Park City, Heber City, Alta, and Brighton
1208 PM MDT Fri May 12 2017

...FLOOD WATCH REMAINS IN EFFECT FOR THE PROVO RIVER BELOW DEER
CREEK DAM FROM SATURDAY MORNING THROUGH MONDAY MORNING...

The Flood Watch continues for

* The Provo River below Deer Creek Dam 

* From Saturday morning through Monday morning

* Deer Creek Dam is expected to increase releases into the Provo 
  River today. These releases are required to make space in the 
  upstream reservoir for the upcoming spring snowmelt runoff. 

* The Provo river may reach flood stage Saturday morning, when 
  flows are forecast to reach around 1800 cubic feet per second 
  (CFS) with a stage near 10.30 feet. Flows are anticipated to 
  fluctuate near this volume for the foreseeable future. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$

For more information from NOAA/s National Weather Service Visit...
http://weather.gov/saltlakecity
263 
WGUS65 KSLC 122233
FFASLC

Flood Watch
National Weather Service Salt Lake City UT
433 PM MDT Fri May 12 2017

UTZ004-006-008-122345-
/O.CAN.KSLC.FA.A.0004.170513T1200Z-170515T1800Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southern Wasatch Front-Wasatch Mountain Valleys-
Wasatch Mountains South of I-80-
Including the cities of Lehi, Provo, Nephi, Huntsville, 
Park City, Heber City, Alta, and Brighton
433 PM MDT Fri May 12 2017

...FLOOD WATCH IS CANCELLED...

The Flood Watch for the Provo River below Deer Creek Dam has been
replaced by a Flood Warning. 

$$

UTZ001-007-131500-
/O.CON.KSLC.FA.A.0004.170513T0300Z-170513T1800Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cache Valley/Utah Portion-Wasatch Mountains I-80 North-
Including the cities of Logan, Smithfield, Woodruff, and Randolph
433 PM MDT Fri May 12 2017

...FLOOD WATCH REMAINS IN EFFECT FROM 9 PM MDT THIS EVENING
THROUGH SATURDAY MORNING...

The Flood Watch continues for

* The Logan River above Cutler Reservoir including Logan City

* From 9 PM MDT this evening through Noon MDT Saturday

* Very warm temperatures over the last few days and again this 
  afternoon will continue to increase the efficiency of snowmelt 
  across the higher elevations of the Logan River drainage. This 
  will cause the Logan River to rise to near flood state later 
  this evening into early Saturday. 

* Flood stage is 5.0 feet or 1370 CFS. The river may reach flood 
  stage for a short period early Saturday morning. At flood 
  stage, damage will occur along the Logan River in Logan 
  Canyon. Additionally, the confluence between the Logan River 
  and the Blacksmith Fork River will flood the housing 
  development along State Route 89/91 near Logan City. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$

For more information from NOAA/s National Weather Service Visit...
http://weather.gov/saltlakecity
210 
WGUS65 KSLC 130417
FFASLC

Flood Watch
National Weather Service Salt Lake City UT
1017 PM MDT Fri May 12 2017

UTZ001-007-131230-
/O.CON.KSLC.FA.A.0004.000000T0000Z-170513T1800Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cache Valley/Utah Portion-Wasatch Mountains I-80 North-
Including the cities of Logan, Smithfield, Woodruff, and Randolph
1017 PM MDT Fri May 12 2017

...FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY MORNING...

The Flood Watch continues for

* A portion of northern Utah, including the following areas, 
  Cache Valley/Utah Portion and Wasatch Mountains I-80 North.

* Through Saturday morning

* Snowmelt across the higher elevations of the Logan River
  drainage over the last few days will cause the Logan River to
  rise to near flood state overnight into early Saturday.
 
* Flood stage is 5.0 feet or 1370 CFS. The river may reach flood 
  stage for a short period early Saturday morning. At flood 
  stage, damage will occur along the Logan River in Logan 
  Canyon. Additionally, the confluence between the Logan River 
  and the Blacksmith Fork River will flood the housing 
  development along State Route 89/91 near Logan City. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$

For more information from NOAA/s National Weather Service Visit...
http://weather.gov/saltlakecity
282 
WGUS65 KSLC 130915
FFASLC

Flood Watch
National Weather Service Salt Lake City UT
315 AM MDT Sat May 13 2017

UTZ001-007-131715-
/O.CON.KSLC.FA.A.0004.000000T0000Z-170513T1800Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cache Valley/Utah Portion-Wasatch Mountains I-80 North-
Including the cities of Logan, Smithfield, Woodruff, and Randolph
315 AM MDT Sat May 13 2017

...FLOOD WATCH REMAINS IN EFFECT UNTIL NOON MDT TODAY...

The Flood Watch continues for

* A portion of northern Utah, including the following areas, 
  Cache Valley/Utah Portion and Wasatch Mountains I-80 North.

* Until noon MDT today

* Snowmelt across the higher elevations of the Logan River
  drainage over the last few days will cause the Logan River to
  rise to near flood state early today. 

* Flood stage is 5.0 feet or 1370 CFS. The river may reach flood
  stage for a short period early this morning. At flood stage, 
  damage will occur along the Logan River in Logan Canyon. 
  Additionally, the confluence between the Logan River and the 
  Blacksmith Fork River will flood the housing development along 
  State Route 89/91 near Logan City. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$

Rogowski

For more information from NOAA/s National Weather Service Visit...
http://weather.gov/saltlakecity
967 
WGUS65 KSLC 131754
FFASLC

Flood Watch
National Weather Service Salt Lake City UT
1154 AM MDT Sat May 13 2017

UTZ001-007-131900-
/O.EXP.KSLC.FA.A.0004.000000T0000Z-170513T1800Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cache Valley/Utah Portion-Wasatch Mountains I-80 North-
Including the cities of Logan, Smithfield, Woodruff, and Randolph
1154 AM MDT Sat May 13 2017

...FLOOD WATCH FOR THE LOGAN RIVER ABOVE CUTLER RESERVOIR WILL 
EXPIRE AT NOON MDT TODAY...

The Flood Watch for the Logan River above Cutler Reservoir will 
expire at noon MDT today. The current stage is 4.98 feet or 1354
CFS. Flood stage is 5.0 feet or 1370 CFS. The river is not
expected to rise any further and will gradually fall through the
afternoon and the evening.

Despite the Logan River remaining below flood stage, the river
will continue to run very high and very fast through the next 
several days. Continue to use extreme caution near the river and 
keep small children pets away from this hazard.


$$

For more information from NOAA/s National Weather Service Visit...
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flood watch went out at May 11, 3:32 PM MDT, 1 hour 45 minutes earlier.

Area forecast discussion, May 11, 3:32 PM MDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
332 PM MDT Thu May 11 2017

.SYNOPSIS...High pressure aloft will settle across the Great Basin
today. The next series of cold Pacific storm systems will move
inland tomorrow night, with impacts across the region well into
next week.

&&

.SHORT TERM (Through 12z Sunday)...Per the visible satellite
imagery this afternoon terrain driven cumulus clouds have developed
across Utah. Upstream into western Nevada, high clouds have a
sheared look under the edge of an incoming jet axis. Temperatures
this afternoon are warming across the state several degrees above
seasonal normal. Expecting temperatures Friday area wide to warm a
few degrees above today's values.

As the ridge of high pressure shifts eastward quite rapidly
tomorrow, a tightly packed baroclinic zone drops through northwest
Utah during the afternoon hours. Ahead of the cold front tomorrow,
the pressure gradient tightens up across the west deserts creating
gusty southerly winds. Driving conditions along east-west routes may
be difficult across the west desert locations along with potential
for blowing dust. Behind the front, a sharp wind shift will also
have gusty northwest winds develop especially across northwest Utah.
Because of this, felt a wind advisory would cover the hazard
sufficiently for the Northwest Deserts, as well as the Salt Lake and
Tooele valleys and valleys of west-central and southwest Utah.
Minimal shower or thunderstorm activity is expected if any, as this
frontal passage looks rather shallow in depth and mostly dry.

With the warming temperatures the previous few days and over the
next few days, along with the snowmelt in the higher elevations, the
flooding of certain areas is of concern especially the South Fork of
the Ogden River near Pineview Reservoir. This location of the river
is expected to remain above flood stage going into the weekend. See
the latest flood statement for further details. Other areas of
concern that are being watched closely are the Provo and Logan
rivers for flooding impacts.

.LONG TERM (after 12 Sunday)...Another trough moves inland on
Sunday, promoting south flow and warm advection across the
forecast area. Models show 700H temperatures ramping quickly,
bringing surface temps back up to within a few degrees of normal.
Though clouds linger, low PWAT values show this may be the driest
period before the next round of unsettled weather opens the work
week. A weak shortwave nudges western Utah Monday morning,
dropping temps a few degrees, followed by a slightly more potent
system on Tuesday morning. Each of these pulses spread the chance
of precipitation southward.

By Tuesday global models show a closed low confidently careening
down the west coast, bringing a cold, moist airmass into the Great
Basin. Models diverge by midweek, with the ECMWF taking a more
direct track into Utah while the GFS plunges further south into
Nevada before rounding the corner into the southern tier of the
CWA. While both solutions deliver a solid chance of precipitation
area-wide, the differences will dictate the extent and amount, as
well as the wind shift timing accompanying a cold frontal passage.
Midweek temps are expected to ride about 15-20 degrees below
average.

&&

.AVIATION...VFR conditions to continue at the SLC terminal tonight
into Friday. Generally westerly breezes this afternoon will give way
to southerly this evening and overnight. Gusty south winds will
develop by late Friday morning ahead of a cold front.

&&

.FIRE WEATHER...A drying and warming trend is in place for the next
few days with high pressure overhead. Gusty southerly winds will
develop Friday ahead of a dry cold front moving into northwest Utah.
Northwest winds will be gusty behind this front especially across
northwest Utah through late Friday. Afternoon minimum humidities
across central and southern Utah will approach critical levels both
Friday and Saturday.

Winds will increase again from the south on Saturday when another
front crosses the state pushing southeast. Any shower or
thunderstorm development is expected to remain isolated across the
higher elevation areas in the north.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Wind Advisory from 11 AM to 10 PM MDT Friday for UTZ003-005-015-
     016.

WY...None.
&&

SHORT TERM/FIRE WEATHER...Dewey
LONG TERM...Verzella
AVIATION...Van Cleave

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, May 11, 2:52 AM MDT, 14 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
252 AM MDT Thu May 11 2017

UTZ001>016-019>021-517-518-WYZ021-121300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
252 AM MDT Thu May 11 2017

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

With the recent warm temperatures, water levels in streams and
rivers will remain high due to snowmelt. Waters will be cold and
swift. Keep children and pets away from this hazard. The South
Fork of the Ogden River from Causey Reservoir to Pineview
Reservoir has already risen above flood stage.

.DAYS TWO THROUGH SEVEN...Friday through Tuesday

Waters in streams and rivers will remain cold and swift. Keep
children and pets away from this hazard. The Ogden River from
Causey Reservoir to Pineview Reservoir is expected to remain
above flood stage through the end of this week.

South winds will increase on Friday and could become strong and
gusty across the western valleys. Strong gusty northwest winds
may affect the western valleys late Friday with the passage of a
cold front.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

Rogowski

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 3:37 PM MDTWind AdvisorySLC31 hr

Nearby

Flood Watches in Utah, 2017Every flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.